Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 2, NWS Midland/Odessa, TX

January 10, 20234 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jan 10, 2023, 12:49 PM CST for 4 counties in Texas; Eddy County, New Mexico. It took effect at Jan 11, 2023, 6:00 AM CST. It was in force for 14 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 10, 2023, 12:49 PM CST (18:49 UTC)
In effect from
Jan 11, 2023, 6:00 AM CST
Expired
Jan 11, 2023, 8:00 PM CST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:38 AM CSTNON-TSTM WND GST 593 Nnw Pine Springs, TXMESONET STATION GDBT2 THE BOWL.
Jan 11, 12:58 PM CSTNON-TSTM WND GST 637 Wsw Mcdonald Observat, TXMESONET STATION WDPT2 WOLF DEN DMP.
Jan 11, 2:13 PM CSTNON-TSTM WND GST 613 Ene Queen, NMMESONET STATION QENN5 QUEEN.
Jan 11, 2:56 PM CSTNON-TSTM WND GST 565 Wsw Otis, NMASOS STATION KCNM CARLSBAD.
Jan 11, 3:21 PM CSTNON-TSTM WND GST 73Pine Springs, TXMESONET STATION 60 PINE SPRINGS GMNP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS74 KMAF 101849
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1249 PM CST Tue Jan 10 2023

NMZ027-TXZ270-271-277-111200-
/O.UPG.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
/O.NEW.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 8 PM
CST /7 PM MST/ WEDNESDAY...

* WHAT...West winds 40 to 55 mph with gusts up to 70 in the Davis
  Mountains and gusts up to 80 mph in the Guadalupe and Delaware
  Mountains.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains.

* WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ272>276-278-111200-
/O.NEW.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, 
and Alpine
1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST
/7 PM MST/ WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may reduce visibility. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
583 
WWUS74 KMAF 110833
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
233 AM CST Wed Jan 11 2023

NMZ027-TXZ270-271-277-112045-
/O.CON.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
233 AM CST Wed Jan 11 2023 /133 AM MST Wed Jan 11 2023/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM CST /5 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING...

* WHAT...West winds 40 to 55 mph with gusts up to 70 in the 
  Davis Mountains and gusts up to 80 mph in the Guadalupe and 
  Delaware Mountains.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains.

* WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ045-050-059-112045-
/O.EXA.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/
Gaines-Andrews-Loving-
Including the cities of Seminole, Andrews, and Mentone
233 AM CST Wed Jan 11 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Gaines, Andrews and Loving Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust may reduce visibility.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-029-033-034-TXZ272>276-278-112045-
/O.CON.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, 
and Alpine
233 AM CST Wed Jan 11 2023 /133 AM MST Wed Jan 11 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 8 PM CST /7 PM MST/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
910 
WWUS74 KMAF 111922
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
122 PM CST Wed Jan 11 2023

NMZ027-TXZ270-271-277-120200-
/O.CON.KMAF.HW.W.0002.000000T0000Z-230112T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
122 PM CST Wed Jan 11 2023 /1222 PM MST Wed Jan 11 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 55 mph with gusts up to 70 mph in the 
  Davis Mountains and up to 80 mph in the Guadalupe and Delaware 
  Mountains.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains.

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050-059-272>276-278-120200-
/O.CON.KMAF.WI.Y.0003.000000T0000Z-230112T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone,
Van Horn, Pecos, Marfa, and Alpine
122 PM CST Wed Jan 11 2023 /1222 PM MST Wed Jan 11 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 8 PM CST /7 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 10, 11:19 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 10, 11:19 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 AM CST Tue Jan 10 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 344 AM CST Tue Jan 10 2023

Weak upper ridge extending up from Mexico today with near zonal flow
across the southern tier of states.  Next upper trough arrives on
the West Coast today and quickly progresses east crossing the Great
Basin tonight and the Rockies on Wednesday as it develops a closed
low.

SW wind early veers around to W today and downslope will aid the
warm up.  Warm temperatures continue today with near record highs in
the upper 70s at MAF with some 80s across the Eastern Permian Basin,
Lower Trans Pecos, and Rio Grande.  W wind will continue tonight
with lows in the 40s and 50s.  Wednesday will not be as warm then a
front moves down into the NW counties late in the day as temps drop
W to E.

Upper low passing by to the north Wednesday will result in windy
conditions across SE NM and W TX.  A High Wind Watch is in effect
for the Guadalupe and Davis Mountains and expect will end up with an
advisory for at least the adjacent plains.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 344 AM CST Tue Jan 10 2023

The quite robust shortwave trough and 700mb jet responsible for the
windy day on Wednesday departs to the east Wednesday night with
winds gradually winding down by Thursday morning. Westerly winds
shift to the north following the passage of a cold front, bringing
an end to the highly anomalous warmth seen earlier in the week.
Highs on Thursday will be down into the 50s and low 60s, relatively
normal for mid January. A cool night will follow as a surface high
will pass through under clear skies, with Friday morning lows
largely in the low to mid 30s. Upper level ridging builds in
Thursday into Saturday, kicking off a late-week warming trend that
will have us back in the upper 60s to low 70s by the weekend. The
next trough arrives Sunday into Monday which may bring more wind and
another front. Precipitation chances remain low and confined to the
far western zones Sunday night, serving as the only rain chances
through the long term.

-Munyan

&&

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Tue Jan 10 2023

VFR with gusty westerly winds this afternoon which will die down
between 00-03z. Light west winds with increasing cloud cover overnight
before gusts return in the afternoon beginning around 16z at all
terminals.

&&

.FIRE WEATHER...
Issued at 801 AM CST Tue Jan 10 2023

Continued lack of rainfall through much this winter has helped to
cure fuels. This paired with the the above average and possibly
record setting temperatures early this week help to send ERCs near
the 75th percentile for much of the region by Wednesday. Critical
humidities are expected both this afternoon and Wednesday
afternoon across a large portion of the area with overnight
recoveries only reaching ~50% Tuesday night. Ahead of a stronger
system set to move through on Wednesday, increased winds may
result in patchy areas of elevated fire weather. Concerns ramp up
on Wednesday as a strong shortwave trough moves across northern
New Mexico into the Texas Panhandle. A 50kt 700mb jet will
accompany this system, causing widespread winds of 25kts at the
surface with stronger gusts anticipated. RFTI values for Wednesday
afternoon are now largely around 5-6 across the Permian Basin,
extending into portions of Southeast New Mexico along with the
Guadalupe and Davis Mountains. Due to widespread critical fire
weather conditions expected, have issued a fairly expansive Fire
Weather Watch for late Wednesday morning until Wednesday evening
for all zones except along the Rio Grande. After the passage of
the shortwave and cold front late Wednesday, temperatures cool,
winds lighten, and less dry conditions will lower fire concerns
for the remainder of the week.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  76  37  59 /   0   0   0   0
Carlsbad                 44  68  34  57 /   0   0   0   0
Dryden                   49  81  45  62 /   0   0   0   0
Fort Stockton            50  78  39  58 /   0   0   0   0
Guadalupe Pass           44  59  34  50 /   0   0   0   0
Hobbs                    44  68  32  57 /   0   0   0   0
Marfa                    38  71  31  57 /   0   0   0   0
Midland Intl Airport     46  73  38  59 /   0   0   0   0
Odessa                   47  74  38  59 /   0   0   0   0
Wink                     42  73  34  60 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
     for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Watch from late tonight through Wednesday evening for
     Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&

SHORT TERM...72
LONG TERM....16
AVIATION...88
Hazardous weather outlook, Jan 10, 2:28 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 AM CST Tue Jan 10 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 AM CST Tue Jan 10 2023 /128 AM MST Tue Jan 10 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High winds are possible from Wednesday morning into Wednesday night
in the Guadalupe, Delaware, and Davis Mountains. A High Wind Watch
is in effect.

Near critical and critical fire weather conditions are possible
Wednesday across all zones except along the Rio Grande. A Fire
Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:46 AM CSTFire Weather WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more10 hr
Jan 10, 12:49 PM CSTWind AdvisoryMAFAndrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 2 more31 hr
Jan 10, 1:12 PM CSTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more31 hr

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.